Send to:

Choose Destination
See comment in PubMed Commons below
J Clin Endocrinol Metab. 2013 Aug;98(8):3121-6. doi: 10.1210/jc.2013-1143. Epub 2013 Jun 20.

Effects of RANK-ligand antibody (denosumab) treatment on bone turnover markers in a girl with juvenile Paget's disease.

Author information

  • 1Kinderklinik II, Department of Pediatric Endocrinology, Hufelandstrasse 55, 45122 Essen, Germany.



Juvenile Paget's disease (JPD) is an extremely rare, yet painful and debilitating bone disease with onset occurring during early childhood. JPD can be caused by loss of function of osteoprotegerin, resulting in subsequent stimulation of osteoclasts via the receptor activator of nuclear factor-κB (RANK) pathway. Increased bone turnover and lack of bone modeling lead to severe deformities, frequent fractures, short stature, and loss of hearing.


The treatment for JPD is challenging and has previously been based on administration of either calcitonin or bisphosphonates. However, with the development of denosumab, a receptor activator of nuclear factor-κB-ligand (RANKL) antibody, a treatment targeting the pathophysiology of JPD may be available. We report the effects of denosumab treatment on an 8-year-old girl with a severe form of JPD.


Before starting the denosumab treatment regimen, the patient had been treated for 3.5 years with iv pamidronate.


The administration of denosumab resulted in improved disease control compared with bisphosphonate, as assessed by monitoring markers of bone turnover. Alkaline phosphatase levels dropped within the normal range and remained at normal levels for 5 months after the final dose of denosumab. Additionally, bone pain was more efficiently controlled with denosumab. However, concomitant with the first injection, severe hypocalcemia developed, for which the patient was hospitalized and iv calcium supplementation was required for 13 days.


Denosumab appears to be significantly effective for osteoclast inhibition for the treatment of JPD. However, in our patient, denosumab administration was associated with severe hypocalcemia, indicating that close monitoring of calcium levels is required during treatment.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Atypon
    Loading ...
    Write to the Help Desk